Anti-epileptic Drug Study to Reveal Scope of Potential Serious Vision Side Effects
The anti-epileptic drug vigabatrin, sold under the brand name Sabril, has as a side effect of mild to severe vision problems and possible permanent loss of vision. This visual field constriction occurs without clinically observable fundal pathology and does not reverse when the patient stops taking vigabatrin. Patients are advised to tell their doctor if they have vision problems such as retinitis or glaucoma before taking vigabatrin, and to have a thorough eye exam before beginning treatment, with eye exams every three months while on the medication to track potential vision loss (www.drugs.com/sabril.html).
The largest prospective study evaluating vision changes in adult patients with refractory complex partial seizures (rCPS) will be available to view next month at the annual meeting of the American Epilepsy Society (AES) in Philadelphia. The single-arm, open-label study enrolled vigabatrin-naïve adult patients to evaluate changes in visual field and retinal structure during one-year exposure to vigabatrin, in addition to other anti-epileptic drugs (AEDs).
“It is crucial that we continue to study the risk of vision loss,” said study investigator Kenneth D. Laxer, MD, professor emeritus of clinical neurology and neurosurgery, University of California San Francisco, and the medical director for the California Pacific Epilepsy Program. “We are looking forward to sharing the largest prospective study evaluating the effect of vigabatrin on vision in adult patients with rCPS.”